Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 234, NWS Sioux Falls, SD

June 13, 2001Cottonwood County, Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2001, 9:48 PM CDT for Cottonwood County, Jackson County, Minnesota. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 13, 2001, 9:48 PM CDT (02:48 UTC)
Expired
Jun 13, 2001, 10:15 PM CDT
In force
27 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cottonwood County, MN, Jackson County, MN

The radar

The Minneapolis radar (KMPX), 147 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 9:50 PM CDTThunderstorm Wind 57 EDarfur, MNA few sheds toppled.
Jun 13, 9:50 PM CDTThunderstorm Wind 55 EComfrey, MNA door was blown off a pole barn. A few sheds damaged. Trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 7:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4556 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4556 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
3.1
Supercell composite
20.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 140250
SVRFSD
MNC033-063-140315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
948 PM CDT WED JUN 13 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA
  JACKSON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 1015 PM CDT

* AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS COVERING MUCH OF THE 
  COUNTIES...MOVING NORTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MOUNTAIN LAKE...LAKEFIELD...AND JACKSON AROUND 955 PM CDT

60 TO 70 MPH WINDS HAVE BEEN REPORTED WITH THIS STORM...INCLUDING IN
WINDOM 939 PM CDT.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEkMENT OR
SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4391 9516 4378 9499 4403 9460 4419 9482

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 8:55 PM CDT, 53 minutes earlier.

Area forecast discussion, Jun 13, 8:55 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT WED JUN 13 2001

NOT MUCH TIME FOR DISCUSSION DUE TO ONGOING SEVERE WEATHER IN
EASTERN CWA.  MAIN SURFACE BOUNDARY JUST EAST OF SOUTH DAKOTA
BORDER...WITH OUTFLOW ON REAR SIDE OF STORMS CAUSING TSRA TO
REDEVELOP ALONG I-29 CORRIDOR.  HAVE ALREADY MADE SEVERAL UPDATES
TO ZONES TO COVER CHANGES IN TORNADO AND FLASH FLOOD WATCHES.

.FSD...FLASH FLOOD WATCH LATE TONIGHT THROUGH THURSDAY NIGHT FOR THE
       JAMES VALLEY TOWARD THE MO VALLEY.

In the hours before

Local storm report, Jun 13, 4:14 PM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0402 PM    8 NE BRUCE                SD   .88 INCH HAIL
06/13/01   BROOKINGS                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 13, 6:33 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
633 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0624 PM    DAKOTA CITY               NE   1 INCH HAIL
06/13/01   DAKOTA                         REPORTED BY STORM
                                          SPOTTER.

0627 PM    SIOUX CITY                IA   .88 INCH HAIL
06/13/01   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0627 PM    SOUTH SIOUX CITY          NE   1.75 INCH HAIL
06/13/01   DAKOTA                         REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jun 13, 7:30 PM CDT, 2 hours 18 minutes before
SDZ038>040-050-052>069-140100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
730 PM CDT WED JUN 13 2001

...TORNADO WATCH NUMBER 415 CANCELLED FOR SOUTHEAST AND EAST CENTRAL
SOUTH DAKOTA...

THE LINE OF SEVERE THUNDERSTORMS HAS MOVED INTO SOUTWEST MINNESOTA
AND NORTHWEST IOWA. THE THREAT OF SEVERE WEATHER HAS DIMINISHED
ACROSS SOUTHEAST AND EAST CENTRAL SOUTH DAKOTA...THEREFORE THE
TORNADO WATCH WHICH WAS IN EFFECT UNTIL 9 PM HAS BEEN CANCELLED.
Local storm report, Jun 13, 9:19 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
919 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0708 PM    15 E BROOKINGS            SD   TORNADO
06/13/01   BROOKINGS                      REPORTED BY PUBLIC.

0719 PM    3 NE LAKE BENTON          MN   TORNADO
06/13/01   LINCOLN                        REPORTED BY PUBLIC.

0719 PM    3 NE LAKE BENTON          MN   TORNADO
06/13/01   LINCOLN                        REPORTED BY PUBLIC.

0731 PM    3 W ROCK VLY              IA   .88 INCH HAIL
06/13/01   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

0731 PM    3 W ROCK VLY              IA   .88 INCH HAIL
06/13/01   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

0800 PM    SIOUX CITY ARPT           IA   67 MPH TSTM GUST
06/13/01   WOODBURY                       OFFICIAL WIND EQUIPMENT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:10 PM CDTTornado WarningFSDLincoln35 min
Jun 13, 7:41 PM CDTTornado WarningFSDLincoln, Lyon34 min
Jun 13, 8:14 PM CDTTornado WarningFSDLyon31 min
Jun 13, 8:16 PM CDTSevere Thunderstorm WarningFSDLincoln, Pipestone29 min
Jun 13, 8:39 PM CDTTornado WarningFSDLincoln, Lyon36 min
Jun 13, 8:58 PM CDTTornado WarningFSDJackson32 min
Jun 13, 8:59 PM CDTSevere Thunderstorm WarningFSDNobles16 min
Jun 13, 9:06 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Nobles24 min
Jun 13, 9:06 PM CDTSevere Thunderstorm WarningFSDMurray24 min
Jun 13, 9:12 PM CDTSevere Thunderstorm WarningFSDLincoln33 min
Jun 13, 9:20 PM CDTSevere Thunderstorm WarningFSDRock25 min
Jun 13, 9:21 PM CDTTornado WarningFSDCottonwood, Jackson24 min
Jun 13, 9:32 PM CDTSevere Thunderstorm WarningFSDPipestone28 min
Jun 13, 9:44 PM CDTSevere Thunderstorm WarningFSDRock16 min
Jun 13, 10:02 PM CDTSevere Thunderstorm WarningFSDPipestone28 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.